Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 45, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 6, 2016, 1:14 PM EDT for Aroostook County, Maine. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2016, 1:14 PM EDT (17:14 UTC)
- Expired
- Aug 6, 2016, 1:47 PM EDT
- In force
- 33 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 24 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 1:25 PM EDT | TSTM WND DMG | 1 Sw Littleton, ME | MULTIPLE TREES DOWN ON WIRES IN SEVERAL LOCATIONS ACROSS LITTLETON. |
| Aug 6, 1:25 PM EDT | HAIL 1 | Littleton, ME | QUARTER-SIZE HAIL REPORTED IN LITTLETON VIA WAGM SOCIAL MEDIA |
| Aug 6, 1:26 PM EDT | HAIL 1.5 | 1 Ssw Littleton, ME | REPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 5.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WUUS51 KCAR 061714 RRA
SVRCAR
MEC003-061800-
/O.NEW.KCAR.SV.W.0045.160806T1714Z-160806T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
114 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 200 PM EDT
* AT 112 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUDLEY
TOWNSHIP...OR 10 MILES NORTHWEST OF HOULTON...MOVING EAST AT
45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOULTON...BRIDGEWATER...SMYRNA...DUDLEY TOWNSHIP...LITTLETON...
MONTICELLO...OAKFIELD...NEW LIMERICK...LUDLOW AND DUDLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4610 6809 4631 6815 4643 6779 4617 6778
TIME...MOT...LOC 1712Z 240DEG 48KT 4625 6797
HAIL...1.00IN
WIND...60MPH
$$
NORCROSS1 follow-up statement
926
WWUS51 KCAR 061747
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
147 PM EDT SAT AUG 6 2016
MEC003-061756-
/O.CAN.KCAR.SV.W.0045.000000T0000Z-160806T1800Z/
AROOSTOOK ME-
147 PM EDT SAT AUG 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4610 6809 4631 6815 4643 6779 4617 6778
TIME...MOT...LOC 1743Z 240DEG 48KT 4648 6740
$$
NORCROSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:46 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 6, 12:46 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1246 PM EDT SAT AUG 6 2016 .SYNOPSIS... A cold front will push across the area today. An upper level trough will move through Eastern Canada on Sunday. High pressure will build in from the west Monday into Tuesday. && .NEAR TERM /THROUGH TONIGHT/... 1245 PM update...Scattered showers and thunderstorms have been developing across northern portions of our area over the past couple of hours. This activity should continue to grow in areal coverage and strength through the afternoon. The latest SPC Day 1 outlook still has much of our area in a Slight Risk, so have added severe wording to those regions that have the best chance, mainly along and south of a Houlton to Dover-Foxcroft line, and away from the coast. Storms have yet to move into interior Downeast, but should do so over the next hour or two. Also, temperatures are already at or above previously forecasted highs for today, likely due to more sunshine that what was anticipated. Have therefore bumped up highs 2-5 degrees in many spots. No other changes were needed. Previous Discussion.... It looks to be an active day today with the potential for strong to severe tstms. First round of showers and isolated tstms moving e attm w/the pre-frontal trof. The latest run of the HRRR and NAM doing quite well w/the placement. This activity will stabilize the atmosphere for a while this morning, but things look to change later in the morning. Satellite IR imagery showed clearing behind the first batch of rainfall which will allow for heating by mid morning and therefore, destabilizing the atmosphere. The next set of convection is forecast to set up across the western areas later this morning and then slide e ahead of the apchg cold front. Latest instability parameters from the NAM/GFS and Hi Res WRF show CAPE values of 1500-2000 joules across much of the area w/PWATS hitting 1.3 inches. A nice jet streak noted on the 00Z ua of 35-40 kts at 700-500mbs set to move through the region helping to enforce the convection. Other parameters such as the showalter index of -2. total totals of 50+ and mid level lapse rates of 6.5+ c/km point to potential for strong to severe tstms. Wind profile off the bufkit soundings show straight line winds w/the storms and heavy rainfall. Freezing Levels/WBZ forecast to actually drop from 13.0k ft this morning down to 11.5 k ft. So, hail is a concern as well. The HRRR showed a cluster of storms moving into northern areas by 1-2pm w/some strong cells near the Caribou- Presque Isle area. As the storms continue to push e, a line or bowing segments look to set as far s as the Bangor-Calais region. SPC has kept the region in a Marginal Risk for severe weather. Decided to push the enhanced wording further to the n including the Caribou-Presque Isle area given what was mentioned above. Will adjust teh Hazardous Weather Outlook to cover the severe potential. Activity will end this evening from west to east w/the cold front reaching the coast. Much cooler air is forecast to move into the region tonight w/partial clearing. There will be a noticeable difference in the airmass by early Sunday morning. Overnight low temps are expected to be in the low to mid 50s across the n and w and upper 50s to lower 60s central and downeast areas. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Sunday will be a bit cooler than recent days as the cold front pushes offshore and high pressure begins to build in from the west. A trough of low pressure will be moving through Quebec. Some moisture in the trough combined with cool air aloft will result in scattered showers across the north during the midday and afternoon Sunday. Some isolated thunderstorms are possible. Lower freezing levels may result in some small hail in a few of these storms. Any showers will dissipate Sunday evening following the days heating. High pressure building in from the west will then bring a mostly sunny, dry and comfortable day on Monday. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... High pressure will crest over the region on Tuesday bringing a sunny and seasonable day with light winds across the region. High pressure will slide offshore on Wednesday as a cold front approaches. South southwesterly winds around the high and ahead of the front will bring increasing humidity Wednesday. Some thunderstorms will likely move into western areas late in the day. Convection will be supported by upper level divergence between a deep trough of low pressure centered over Hudson bay and upper level high pressure well south of our area. Thunderstorms may move across the area and continue into Wednesday night. The front will then push offshore on Thursday as high pressure builds in bringing a return of clearer and dryer conditions. High pressure will bring sunny and comfortable weather on Friday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NEAR TERM: 645 PM Update...stratus filling in especially across northern terminals this morning w/IFR conditions. Still expecting conditions to improve to VFR by mid morning w/heating. Strong to possibly severe tstms this afternoon. Some storms could have strong wind gusts(40+ kts) and hail > 1/2 inch. VFR expected tonight w/the passage of a cold front. SHORT TERM: VFR conditions are expected on Sunday with the possible localized exception of any thundershowers across the north. VFR conditions are then expected Sunday night through Tuesday. VFR conditions on Wednesday may lower to MVFR or IFR in any thundershowers Wednesday afternoon. && .MARINE... NEAR TERM: 1000 AM update...Seas are currently hovering near 5 ft this morning. Much of the wave guidance indicates this will only continue for a couple of hours and then waves will subside to 3-4 ft early this afternoon. Therefore, have opted to not issue a Small Craft Advisory at this time. Previous discussion...Seas are expected to build to a range of 4-5 ft w/a southerly swell continuing. Winds will increase to 15 kts w/gusts around 20 kts. No headlines expected attm. Rip current risk today is in the Moderate category w/rip currents possible. Some tstms are possible later this afternoon into the early evening. Winds will shift to the wnw tonight w/the passage of the cold front. Seas will drop back w/the offshore wind to 2-4 ft. SHORT TERM: A few wind gusts may approach 20 kt over the offshore waters Sunday into Monday in northwest flow as high pressure pushes in from the west. Otherwise, winds and seas should remain below SCA into early next week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hastings/Hewitt Short Term...Bloomer Long Term...Bloomer Aviation...Hastings/Hewitt/Bloomer Marine...Hastings/Hewitt/Bloomer
Hazardous weather outlook, Aug 6, 5:16 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 516 AM EDT SAT AUG 6 2016 MEZ001>006-010-011-015>017-029>032-070930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 516 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON... STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY EVENING. THE GREATEST POTENTIAL FOR STRONG TO SEVERE STORMS APPEARS TO BE FROM NORTHEAST MAINE DOWN ACROSS THE CENTRAL HIGHLANDS INTO THE INTERIOR DOWNEAST REGION. STRONG WIND GUSTS IN EXCESS OF 55 MPH ALONG WITH HAIL AND TORRENTIAL RAINFALL ARE EXPECTED WITH THE STRONGER STORMS ALONG WITH CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-070930- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 516 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEWITT
In the hours before
Special weather statement, Aug 6, 9:19 AM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 919 AM EDT SAT AUG 6 2016 MEZ001>006-010-011-015>017-029>032-061630- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD... LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO... OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND... ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE... PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO... GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD 919 AM EDT SAT AUG 6 2016 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING... STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHERN, CENTRAL, AND INTERIOR DOWNEAST MAINE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP EARLY THIS AFTERNOON AND THEN MOVE SOUTHWARD TOWARD THE COAST INTO EARLY EVENING. WHILE THE STRONGEST STORMS SHOULD OCCUR ALONG AND SOUTH OF A MARS HILL TO GREENVILLE LINE, EVEN THUNDERSTORMS NORTH OF THIS LINE WILL BE CAPABLE OF PRODUCING GUSTY WINDS, TORRENTIAL RAINFALL, AND SMALL HAIL. REMEMBER, ALL THUNDERSTORMS CAN CONTAIN DEADLY CLOUD TO GROUND LIGHTNING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE, PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY HEAVY RAINFALL. PLEASE REMAIN WEATHER AWARE TODAY, ESPECIALLY IF YOU HAVE ANY OUTDOOR PLANS. CONTINUE TO MONITOR THE NATIONAL WEATHER SERVICE OR YOUR LOCAL MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Aug 6, 1:09 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 109 PM EDT SAT AUG 6 2016 MEZ005-010-031-061745- CENTRAL PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS- 109 PM EDT SAT AUG 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS AND NORTHWESTERN PENOBSCOT COUNTIES... AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EBEEMEE...OR 9 MILES NORTHWEST OF BROWNVILLE JUNCTION...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROWNVILLE JUNCTION...MILO...LAKE VIEW PLANTATION... WHITE CAP MOUNTAIN...EBEEMEE...BROWNVILLE...MEDFORD...BEAVER COVE... BOWERBANK...LAKE VIEW...WEST SEBOEIS...KATAHDIN IRON WORKS... EBEEMEE LAKE...WILLIAMSBURG AND BARNARD. THIS INCLUDES STATE HIGHWAY 11 BETWEEN BROWNVILLE AND WEST SEBOEIS. LAT...LON 4553 6887 4528 6881 4531 6931 4558 6935 TIME...MOT...LOC 1708Z 255DEG 25KT 4546 6916 OKULSKI
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:09 PM EDT | Special Weather Statement | CAR | Penobscot | 36 min |
| Aug 6, 1:39 PM EDT | Special Weather Statement | CAR | 36 min | |
| Aug 6, 2:10 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Washington | 50 min |
| Aug 6, 3:28 PM EDT | Special Weather Statement | CAR | Waldo | 47 min |
| Aug 6, 3:35 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 40 min |
| Aug 6, 3:52 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 23 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.